Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 3, NWS Honolulu, HI

January 25, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 25, 2019, 3:00 PM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2019, 3:00 PM HST (01:00 UTC)
Expired
Jan 26, 2019, 3:29 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WWHW70 PHFO 260100
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
300 PM HST Fri Jan 25 2019

HIZ028-261400-
/O.NEW.PHFO.WI.Y.0003.190126T0100Z-190126T2200Z/
Big Island Summits-
300 PM HST Fri Jan 25 2019

...WIND ADVISORY IN EFFECT UNTIL NOON HST SATURDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until noon HST Saturday.

* WINDS...North 40 to 55 mph with localized gusts to 60 mph.

* TIMING...Through Saturday morning.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.


&&

$$

Foster
2 follow-up statements
946 
WWHW70 PHFO 261327
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 AM HST Sat Jan 26 2019

HIZ028-270400-
/O.EXT.PHFO.WI.Y.0003.000000T0000Z-190127T0400Z/
Big Island Summits-
327 AM HST Sat Jan 26 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...North 40 to 55 mph with localized gusts to 60 mph.

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Winds this strong can forcefully slam doors. Motorists
  should use extra caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the
summits means that sustained winds of at least 45 mph, or gusts
of at least 55 mph, are expected. 

&&

$$

RCB
011 
WWHW70 PHFO 270129
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
329 PM HST Sat Jan 26 2019

HIZ028-270230-
/O.CAN.PHFO.WI.Y.0003.000000T0000Z-190127T0400Z/
Big Island Summits-
329 PM HST Sat Jan 26 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have fallen below advisory criteria, and are expected to
stay below advisory levels tonight. Therefore, the Wind Advisory
is cancelled. However, winds are expected to strengthen again at
the summits during the day Sunday into early next week.

$$

Foster

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 25, 9:50 AM HST, 5 hours 10 minutes earlier.

Area forecast discussion, Jan 25, 9:50 AM HST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
950 AM HST Fri Jan 25 2019

.SYNOPSIS...
A weak surface ridge over the islands will continue to keep
light and variable winds in the forecast for most of the eastern
islands today as a cold front moves in the afternoon. The front
will spread clouds and showers from west to east across the state
through Saturday morning. Cool and breezy trade winds are forecast
after the front passes each island. Trade winds will continue
through next week with clouds and some showers favoring windward
and mountain areas.

&&

.DISCUSSION...
A weak high pressure ridge over the state will produce light and
variable winds across much of the eastern islands today ahead of a
cold front moving across the state from the northwest. As the
front arrives, winds will shift northeasterly and become breezy
beginning on Kauai this afternoon, then spread across the rest of
the island chain this evening and tonight.

The front remains fairly inactive with light precipitation
amounts in the forecast. Expect a brief period of showers as the
front passes rapidly through each island from west to east
reaching Oahu by late afternoon, Maui County this evening, and
the Big Island by Saturday morning. The clouds and showers
associated with the front should clear the Big Island by Saturday
night. The majority of the showers with this system will effect
north and northeast facing slopes as breezy northeast winds fill
in behind the front. Strong northerly winds may develop over the
Big Island summits early Saturday morning. We will consider a Wind
Advisory for this area tonight and Saturday.

Cooler air behind the front will keep temperatures a few degrees
below normal through the weekend. Otherwise trade winds continue
through next week with temperatures warming back up to near normal
a high pressure system builds in north of the state. A persistent
upper level ridge over the region will keep low subsidence
inversion heights at around 6000 feet. These low thermal inversion
heights will produce a fairly stable environment, capping
vertical cloud development, and limiting shower activity. Any
clouds and showers that develop under this strong upper ridge will
tend to favor windward and mountain areas during the overnight
hours, while most leeward locations will remain dry. Long range
models remain in good agreement through next week lending a higher
degree of confidence in the extended forecast.

&&

.AVIATION...
A front will reach Kauai this morning and move down the island
chain through Saturday morning. Low cloudiness and showers will
accompany the boundary, which will lead to brief to TEMPO MVFR
conditions as it passes, and mountain obscurations. Low level
turbulence with breezy north winds behind the front is also a
possibility.

Before the front's arrival, however, VFR will prevail.

&&

.MARINE...
Light to moderate east to southeast winds with occasional pockets
of moderate to fresh breezes over the typically windier waters will
continue this morning as a cold front approaches. Winds will quickly
shift out of the north and increase into the fresh to strong category
this afternoon/evening as the cold front advances down the island
chain. Cool and breezy trades are forecast return behind the front,
as high pressure builds north of the state.

After a lull overnight, a new northwest swell is starting to show up
at the nearshore buoys, and will continue to build through the afternoon
and peak later this evening. This swell will slowly decrease through
the weekend. The High Surf Advisory for north and west facing shores
remains in effect through this afternoon for that swell, but may need
to be extended for north facing shores as a moderate, short-period
north swell moves through the coastal waters tonight into Saturday.
This source, from a large swath of nearby northerly winds, will fade
into early next week. The Small Craft Advisory for most waters remains
in effect into the weekend due to a combination of swell and strong
northerly winds expected behind the front.

Surf along east facing shores will remain up through today despite
the lighter winds locally, due to a swell out of the east from
fresh to strong winds upstream. This source should gradually fade
over the weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST this evening for north and west
facing shores of Niihau, Kauai, Oahu, Molokai, and for north
facing shores of Maui.

Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Alenuihaha Channel-Big Island Windward Waters.

&&

DISCUSSION...Foster
AVIATION...Kinel
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 3:53 PM HSTHigh Surf AdvisoryHFOHonolulu36 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.